Alert archive / Montana / Red Flag Warnings in 2016

Red Flag Warning 2, NWS Great Falls, MT

July 31, 20165 counties in Montana

NWS Great Falls, MT issued this red flag warning at Jul 31, 2016, 3:43 AM MDT for 5 counties in Montana. It took effect at Jul 31, 2016, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 31, 2016, 3:43 AM MDT (09:43 UTC)
In effect from
Jul 31, 2016, 12:00 PM MDT
Expired
Jul 31, 2016, 8:00 PM MDT
In force
8 hr
Issued by
NWS Great Falls, MT

Counties Broadwater County, MT, Gallatin County, MT, Jefferson County, MT, Lewis and Clark County, MT, Meagher County, MT

The radar

The Great Falls radar (KTFX), 125 km from the middle of the area, began a volume at 09:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 9.7 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2016-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2016-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4132 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

946 
WWUS85 KTFX 310943
RFWTFX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
343 AM MDT SUN JUL 31 2016

...EXTREME FIRE DANGER EXPECTED FOR THIS AFTERNOON INTO THE EARLY
EVENING HOURS...

.A WEAK COLD FRONT WITH VERY DRY AIR AND WARM TEMPERATURES...WILL
BRING GUSTY WEST WINDS TODAY. THIS COMBINED WITH THE DRYING OF
FUELS ON SATURDAY...HAS PROMPTED THE ISSUANCE OF A RED FLAG
WARNING FOR FIRE WEATHER ZONE 118.

MTZ118-312100-
/O.NEW.KTFX.FW.W.0002.160731T1800Z-160801T0200Z/
HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL
FOREST-
343 AM MDT SUN JUL 31 2016

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS
EVENING FOR LOW RH...GUSTY WEST WINDS...AND CRITICAL FUELS...FOR
FIRE WEATHER ZONE 118...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS
EVENING. 

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. BE
  MINDFUL OF ANY ERRANT SPARKS...AND OUTDOOR BURNING IS NOT
  RECOMMENDED.

* AFFECTED AREA...FIRE WEATHER ZONE 118.

* WIND...WEST NORTHWEST 15 TO 20 MPH WITH GUSTS 25 TO 30 MPH

* HUMIDITY...AS LOW AS 10 TO 15 PERCENT

* TEMPERATURES...IN THE UPPER 80S WITH ISOLATED LOW 90S

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

&&

$$
2 follow-up statements
335 
WWUS85 KTFX 312007
RFWTFX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
207 PM MDT SUN JUL 31 2016

...EXTREME FIRE DANGER EXPECTED FOR THIS AFTERNOON INTO THE EARLY
EVENING HOURS...

.GUSTY WEST WINDS IN THE WAKE OF A WEAK COLD FRONT...ALONG WITH
VERY DRY AIR...AND THE DRYING OF FUELS ON SATURDAY...HAS PROMPTED
THE ISSUANCE OF A RED FLAG WARNING FOR FIRE WEATHER ZONE 118.

MTZ118-010200-
/O.CON.KTFX.FW.W.0002.000000T0000Z-160801T0200Z/
HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL
FOREST-
207 PM MDT SUN JUL 31 2016

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR LOW RELATIVE HUMIDITY...GUSTY WEST WINDS...AND CRITICAL FUELS FOR
FIRE WEATHER ZONE 118...

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  BE MINDFUL OF ANY ERRANT SPARKS...AND OUTDOOR BURNING IS NOT 
  RECOMMENDED. 

* AFFECTED AREA...FIRE WEATHER ZONE 118.

* WIND...WEST NORTHWEST 15 TO 20 MPH WITH GUSTS 25 TO 30 MPH

* HUMIDITY...AS LOW AS 10 TO 15 PERCENT

* TEMPERATURES...IN THE UPPER 80S WITH ISOLATED LOW 90S

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

&&

$$
198 
WWUS85 KTFX 010155
RFWTFX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
755 PM MDT SUN JUL 31 2016


MTZ118-010300-
/O.EXP.KTFX.FW.W.0002.000000T0000Z-160801T0200Z/
HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL
FOREST-
755 PM MDT SUN JUL 31 2016

...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR LOW
RELATIVE HUMIDITY...GUSTY WEST WINDS...AND CRITICAL FUELS FOR
FIRE WEATHER ZONE 118...

WINDS CONTINUE TO DECREASE AND RELATIVE HUMIDITY WILL BE SLOWLY
RISING...THUS THE RED FLAG WARNING WILL BE ALLOWED TO EXPIRE.


$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Jul 30, 11:45 PM MDT, 3 hours 58 minutes earlier.

Area forecast discussion, Jul 30, 11:45 PM MDT, 3 hours 58 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1145 PM MDT SAT JUL 30 2016

Updated Aviation Discussion

.DISCUSSION...

Convection has died out across the region and skies will remain
mostly clear through the night. Freshened first period POPs, WX,
and QPF. Zelzer

&&

.AVIATION...Updated 0545Z.

VFR conditions will prevail through Sunday evening under a dry
westerly flow aloft with greatest impact to aviation being
surface winds through tomorrow. Outflow/frontal boundary originating
in AB has pushed south through KCTB bringing an abrupt/gusty wind
shift to the N and this boundary will likely continue south
overnight, bringing a shift to N/NW winds at KGTF and KHVR between
08-09Z. On Sunday winds will strengthen from W through the afternoon
period across all of N-central/SW MT with winds gradually veering to
NW Sunday evening before diminishing.  Hoenisch

&&

.FIRE WEATHER...

Warm, dry, and breezy conditions will continue to bring fire
weather concerns to much of North Central and Southwest Montana
through Sunday. Though conditions are very warm and dry this
afternoon (Saturday), gusty westerly surface winds have just
developed. Calculated fire danger (taking into consideration fuel
moisture) is still expected to only be in the high category. These
conditions are only marginal at best for potential fire weather
highlights, so will hold off on anything for now. A Canadian cold
front will then move across North Central Montana on Sunday.
Though temperatures will not be quite as warm as today, afternoon
humidity will fall into the 10 to 20 percent range once again.
Winds will also be a bit stronger out of the west to northwest,
possibly gusting up to 30 mph. Both of these factors again provide
only marginal conditions for a fire weather watch/warning. If the
forecast fire danger for portions of the area come in as very high
this afternoon, highlights may be needed. Will continue to monitor
the situation.

&&

.PREV DISCUSSION...
/ISSUED 515 PM MDT SAT JUL 30 2016/

SATURDAY AFTERNOON THROUGH MONDAY...A shortwave low pressure
trough will bring increasing westerly winds to North Central and
Southwest Montana through Sunday evening, but less breezy
conditions are expected for Monday. Overall, though, skies will
remain mostly clear, except near thunderstorms. Very isolated
thunderstorms have developed this afternoon. Relatively speaking,
the most unstable airmass (CAPE 1000-2000 J/kg) is along and east
of an inverted surface trough currently centered over a Dillon to
Havre line. This is where isolated thunderstorms will linger into
this evening. Wind shear is moderate at best, so thunderstorms
with strong wind gusts, brief heavy rain, and small hail are
possible. Loss of daytime heating will help stabilize the
atmosphere overnight. A Canadian cold front will then move
southeast to the Hi-Line by sunrise, then through the remainder of
North Central Montana throughout the day. A few showers and
thunderstorms may develop along the Hi-Line in the wake of the
front and over the mountains of Southwest Montana during the
afternoon along and ahead of the front. However, these storms are
less likely to become strong. The main issue for Sunday will be
the increasing west to northwest winds, as conditions will
generally be dry (please check FIRE WEATHER discussion for
details). Wind gusts could reach 30 mph at times during the
afternoon, which may be amplified near any thunderstorms. As high
pressure aloft builds into the area overnight into Monday, quieter
weather with less wind is expected. Even with the weak cold
frontal passage, temperatures will only fall to near normal
levels.  Coulston

MONDAY NIGHT THROUGH SATURDAY...Upper level ridging briefly
shifts east across the region Monday night through early Tuesday
with temperatures warming back to somewhat above average levels
again by Tuesday afternoon. A compact upper level low moves
inland along the WA/BC border Tuesday and continues east along
the MT/AB border Tuesday night. Diffluent SW flow aloft and
incoming upper level jet maximum ahead of the low will focus
greatest large scale lift across N-Central MT Tuesday afternoon
and evening with a cold front also looking to shift east across
the region during the late afternoon period. This could create a
favorable set-up for potentially severe convection Tuesday
afternoon/evening if enough moisture can return, which is
appearing more likely with an inverted surface trough setting up
across S-central/central MT Tuesday and E/NE low level flow ahead
of the front across the N-central MT plains. Drier and cooler air
moves in behind the front late Tuesday night through Wednesday as
the upper low tracks east along the MT/SK border with just a
small chance for showers along the Canadian border. Thursday
through Saturday period looks to gradually warm as heights build
around an upper level ridge centered over the central CONUS with
weak troughing oriented along the West Coast. Hoenisch

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  57  88  50  86 /  10  10   0   0
CTB  54  78  48  80 /  10  10  10   0
HLN  62  90  53  89 /  10   0   0   0
BZN  54  90  47  88 /  10  10  10   0
WEY  48  80  41  79 /  20  10  10   0
DLN  53  86  46  85 /  10   0  10   0
HVR  59  86  52  84 /  10  10   0   0
LWT  59  86  51  83 /  20  10  10   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
&&

weather.gov/greatfalls

Nearby

Red Flag Warnings in Montana, 2016Every red flag warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.